MAUDE Adverse Event Report: STRYKER TRAUMA KIEL FEMORAL NAIL GT, LEFT T2 ALPHA FEMUR ANTEGRADE Ø10X340MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL FEMORAL NAIL GT, LEFT T2 ALPHA FEMUR ANTEGRADE Ø10X340MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 2331-1034S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 11/17/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the nail broke off postoperatively.The patient has a malignant tumor and the fracture was not healed.The revision took place on (b)(6) 2022.
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the nail is broken apart as complained.The device inspection revealed the following: the nail is broken apart at the distal lag screw hole above the oblong hole.The proximal fragment was not returned for evaluation.Therefore the reported catalog- and lot number could not be confirmed as the laser markings are on this part of the nail.The breakage surfaces of the thinned webs of the distal recon lag screw hole, proximally to the oblong hole, showed clear evidences of a fatigue fracture ¿ indicated by lines of rest progressing from lateral towards medial, and missing plastic deformation and a residual fracture, in ductile manner, at medial.There are different deformations around the fracture face visible, afterwards it cannot be defined if these damages were caused with the drill during the insertion, during extraction or in-situ when the fragments rubbed against each other.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.The complaint was forwarded to medical affairs for review with following conclusion: "received information revealed a 60 year-old male patient, 161cm / 72kg, had been treated with above nail on (b)(6) 2022.Allegedly on (b)(6) 2023, the nail was revised due to breakage.The patient have a malignant tumor and the fracture was not healed.2 undated x-rays, both in ap-p-view, showed the nail post-operatively and a broken nail prior to revision.A medical review confirmed patient's disease and non-union." based on investigation, the root cause was attributed to a patient related issue.The failure was caused by the reported non-union, which did finally lead to a fatigue failure of the nail.In this relation following statement of the t2 alpha¿ femur antegrade gt/pf nailing system instructions for use can be mentioned: "these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device." if more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
FEMORAL NAIL GT, LEFT T2 ALPHA FEMUR ANTEGRADE Ø10X340MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16010518
Report Number0009610622-2022-00591
Device Sequence Number14901470
Product Code HSB
UDI-Device Identifier07613327289435
UDI-Public07613327289435
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K203819
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number2331-1034S
Device Catalogue Number23311034S
Device Lot NumberK08E63F
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/28/2022
Supplement Date Received by Manufacturer03/09/2023
Initial Report FDA Received Date12/19/2022
Supplement Report FDA Received Date04/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/14/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR
Patient SexMale
Patient Weight72 KG